25./26. May 2017
24. May 2017
Jakarta, Taman Anggrek => Cikarang: 60km, 4 hours. Very bad traffic.
Cikarang => Palemang: 280 km, 4 hours
25. May 2017
Palemang => Kledung 145 km, 6 hours (5am-11am) including buying food at convenient store. Bad traffic on Road #1, many heavy trucks which hardly can move up the small hills. Several broken trucks block the road.
Registration, preparation, lunch.
For lunch I eat at a “warung” near the registration Base. Rice, egg, potato, vegetable and tea. A nice lunch.
Then I started hiking, for the first passage, through the village and farming fields, I used scooter (Ojek). The real hike started at the drop off area at 1.820m
From here the way lead up through a forest – I was lucky because I forgot to bring my sunhat and it was a hot day with blue sky. There is not much to report about the way which is always easy to walk up until Base 3. A bit above the base there, there is a wide flat area with a beautiful view on mount Sumbing, the twin mountain of mount Sindoro.
That’s the place to stay, at the base camp or at a flat wide field above of it.
After that field the trail gets rocky and steep.
I went up for about 200-300 meters more, as I was looking for a spot from where I could take pictures with the tends below, but there are not many and I had to pass the rock-field first before there was any flat area.
Above you will only find only two to three spots to put a tent. And on the top it’s impossible to stay overnight, the volcanic gas is to dangerous.
I set up the tent on a small, flat area after the rock field, and then prepared dinner – two portions of noodles and chocolate cracker for desert. It was a beautiful evening with uncountable stars above me. After taking pictures I went to bed early.
The night was not cold and there was no wind. A peaceful night. At around 2:00 am I already got enough sleep to feel its about to hike the mountain!
26. May 2017
At 2:20 I left the camp and went up using headlight. Above me the milky way – no moon visible. A stunning night!
It was still completely dark when I reached the top around 3:30. There was a slight breeze from behind me, I was grateful for that because it made the gas clouds move to the opposite side.
There was a permanent sound, as if something big is about to boil and the steam pushing out of the pot – with permanent gas clouds rising out of the crater. In the darkness I could already spot the edge and followed it to the north until I reached the highest point of the crater. All the trees and bushes around the crater rim have been dead. They looked spooky in the dark night. When the wind stopped for a second, sulfur clouds covered the area and caused pain in the lounge. Hold the breath for some seconds – then the wind was back and – breath again!
A bit down from the rim I sat down behind a rock and boiled some water for my hot energy breakfast drink. Here I waited for the sunrise.
Not moving around, I started to feel cold. I was wearing a fleece, a light down and a goretex jacket – still it felt cold up there.
Some hundred meters below I spotted several other hikers who camped on a ridge. They made a big fire and it looked warming but was too far to go there and I preferred to stay here and wait.
The first sunlight through golden showers over the whole sky. Mt. Sumbing, Mt. Merapi, Mt. Merbabu and Mt. Lawu – all stood in a sea of clouds waiting for the morning sun.
A toughing moment full of gratefulness. The sun warmed me up quickly. Then I saw that all the stones and bushes here have been covered with white crusts. Also my arms already smelled like sulfur. The mountain top is completely left natural – no signs or borders.
Please be careful at the rim not to slide in or cause a piece of the rim to slide down. Keep distance and help to preserve this unique piece of stunning nature!!
I went back down to my camp, packed the tent and my stuff together and then descended.
Most of the other hikers I met on the way back down. They supposed to reach the top around 8:00 – 9:00 am.
Descend: 7:00, reach tent: 8:10, pack and start go back: 9:00
Reach ojek drop-off area at 10:15 am and take a scooter back to the car.
After I reached the car I drove to Temangung. On the way I ate sate, grilled goat meat and had one of the delicious green coconuts.
From all the mountains in Indonesia above 3.000 meters, this was the easiest to climb.
And for sure, it is one of those with the most stunning volcanic nature experience!
Kledung => Temangung: 12 km, 1 hour
27./28. May 2017:
Temangung => Pekalongan 100 km, 3.5 hours
Pekalongan => Tegal: 70 km, 1,5 hours
Tegal => Jakarta Taman Anggrek: 290 km, 4 hours
Arrive in Jakarta 28. May 2017 9:00 am. Sometimes it’s good to get up early and drive in the morning 🙂
Hiking key data:
Registration-Base: 1.395m; 11:45 am
Gojek dropp off area: 1.820m; 12:00 am
Pos 3 Camp: 2.330m; 1:25 pm
Small camp: 2.650m; 2:40 pm 2h 40min
Start at small camp: 2.650m; 2:20 am
Crater ridge: 3.150m; 3:40 am 1h 20min; Total: 4h 0min
Top Mt. Sindoro: 3.153m; 3:45 am
Start decent: 3.150m; 6:50 am
Reach camp: 2.650m; 7:45 am 0h 55min
Start at camp: 2.650m; 8:30 am
Pos 3 Base Camp: 2.400m; 8:50am
Reach Ojek drop-off point: 1.820m; 10:15 am 1h 45min; total: 2h 40min